Missouri, 2022

Hail in Missouri, April 20, 2022

April 20, 2022 · NWS SGF · 3 events in 2 counties and zones

Showers and thunderstorms moved across the region from the late evening of the 20th as low pressure deepened over the central Plains, causing a warm front to lift northward across the region. Scattered strong to severe storms moved across portions of the Ozarks producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Showers and thunderstorms moved across the region from the late evening of the 20th as low pressure deepened over the central Plains, causing a warm front to lift northward across the region. Scattered strong to severe storms moved across portions of the Ozarks producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 5:09 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 5:09 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Wed Apr 20 2022

Key Messages:

1. Wind Advisory today. Wind will weaken quickly tonight

2. Isolated severe storms still possible late this
afternoon/evening along boundary moving into eastern KS.

3. Much warmer conditions expected Thursday into the weekend.

4. Showers and storms this weekend. Heavy rainfall possible along
a slow moving cold front.

.SHORT TERM...(This evening through Thursday)
Issued at 151 PM CDT Wed Apr 20 2022

Gusty winds occurred today, but should gradually continue to
weaken this afternoon and especially this evening . Saw some
gusts earlier around 45 mph KSGF-KTBN-KVIH area. Will probably
keep the advisory for a bit longer, but may cancel early as
conditions warrant.

Showers/storms from earlier today have exited east but clouds
linger over the region.

Will monitor for strong/severe storm development over southeast
KS/far southwest MO as a narrow corridor of instability shifts
east into eastern KS over the next few hours w/low clouds expected
to clear. Moderate instability-Mlcape 1000-2000 j/kg is expected
to edge into far southeast KS/southwest MO 22z-02z. Convective
allowing short term model guidance has varied, but some do produce
some isolated convection if capping can weaken.
Instability/vertical shear/helicity support supercells, but risk
for severe weather is conditional based on storm development/coverage.

Front will weaken then shift southeast becoming a west-east
stationary over southern MO tonight into Thursday morning. Low
level 850mb convergence will continue overnight with continued
chances for convection and will have to watch overnight trends,
but in general will midlevel height rises during this time
coverage is expected to be minimal. Localized flooding could be a
concern if convection can maintain itself overnight, but it is
not expected to be widespread.

Low clouds/status will likely develop and linger into Thursday.

Thursday: Will see some continued degree of shower/tstm chances,
but overall an upper level ridge will be building over the central
CONUS as a strong shortwave moves into the CA coast late
Thursday. The frontal boundary over the area will begin to lift
back to the north as a warm front. Will have to watch for storm
development over KS late in the day and in the evening despite
height rises and potential capping issues. Eastward extent of that
convection may affect our western counties should it develop.

.LONG TERM...(Friday through Wednesday) Issued at 151 PM CDT Wed
Apr 20 2022

Friday: Looks very warm breezy with a capped warm sector as a
strong system moves out of the central Rockies into the Plains.
Could be the warmest day in the forecast with highs well up into
the 70s and into the lower 80s.

Weekend: As the strong storm moves northeast toward the
Dakotas a trailing cold front will move southeast into the
region. Upper troughing to our west with southwest flow aloft will
keep the sw-ne oriented boundary moving slowly through our area.
Gulf moisture will stream northward and will have to watch for
heavy rain potential with the slow moving front. Severe
chances/instability look minimal.

Monday-Wednesday: Back to cool weather as a Canadian ridge of high
pressure moves southeast into the Midwest. Could see some lows dip
down into the 30s for some of our area by the Tue-Wed time frame.
Temperatures moderate later in the week, but in general still at
or just below normal temperatures are expected (ECMWF ensemble
means).

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 607 PM CDT Wed Apr 20 2022

Isolated to scattered showers and thunderstorms may develop over
the next 1-3 hours as a shortwave and surface front move through
the area. Coverage is highly in question until/if we see some
initial development. Additional isolated to scattered showers and
storms will be possible late tonight into Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>092-094.

KS...Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Titus
Hazardous weather outlook, Apr 20, 7:20 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
820 PM CDT Wed Apr 20 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
820 PM CDT Wed Apr 20 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

For far southeast Kansas and the southwest corner of Missouri:
Isolated strong to potentially severe storms will be possible into
the early overnight hours. Storms will likely be limited in
coverage if they occur at all. If storms can develop, they could
produce large hail to the size quarters and damaging winds to 60
mph.

Additional thunderstorms may also develop overnight along a
stalled front with large hail and frequent lightning again
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Gusty winds up to 40 mph will also be possible Friday and
Saturday over southeast Kansas and western Missouri. A cold front
will move into the area this weekend into early next week and
will bring additional showers and storms to the area along with
the increasing potential for heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Apr 20, 9:44 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1044 PM CDT Wed Apr 20 2022

MOZ093-101-102-210415-
Barry MO-Newton MO-McDonald MO-
1044 PM CDT Wed Apr 20 2022

...A strong thunderstorm will impact portions of southeastern Newton,
northeastern McDonald and southwestern Barry Counties through 1115 PM
CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wheaton, or 12 miles northeast of Pineville,
moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Neosho...                         Roaring River State Park...
Big Sugar Creek State Park...     Cassville...
Anderson...                       Goodman...
Seligman...                       Exeter...
Wheaton...                        Butterfield...
Washburn...                       Stella...
Wayne...                          Powell...
Rocky Comfort...                  Ridgley...

This includes Interstate 49 between mile markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 9451 3682 9437 3675 9371 3650 9381
      3650 9406
TIME...MOT...LOC 0343Z 290DEG 26KT 3671 9421

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ML

The radar

The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McDonald

When
April 20, 9:54 PM CST
Where
McDonald County, 1.31 mi ESE of Bethlehem
Measured
0.88 in hail
Reported by
Public
Coordinates
36.710, -94.110

Nickle sized hail was reported.

Hail, Barry

When
April 20, 10:19 PM CST
Where
Barry County, 4.15 mi S of Ridgley
Measured
1.75 in hail
Reported by
Public
Coordinates
36.640, -94.030

Hail up to the size of golf balls was reported in a mostly rural area.

Hail, Barry

When
April 20, 10:46 PM CST
Where
Barry County, 0.69 mi N of Washburn
Measured
1 in hail
Reported by
Public
Coordinates
36.590, -93.970

Quarter sized hail was reported via MPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018887, 1018889, 1018888.